Illinois, 2003Tornadoes and Hail in Illinois, May 10, 2003
May 10, 2003 · NWS ILX · 17 events in 9 counties and zones
12 tornado, 3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 37
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 1:20 PM CST, 5 hours 50 minutes earlier.
Area forecast discussion, May 10, 1:20 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD WATCH INFORMATION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT SAT MAY 10 2003
HIGH RISK OF SEVERE WEATHER REMAINS CHALLENGE FOR TODAYS PACKAGE.
MODELS IN RELATIVELY GOOD AGREEMENT FOR INGREDIENTS COMING TOGETHER
TO BRING A SIGNIFICANT OUTBREAK OF SEVERE WEATHER TO FORECAST AREA
AGAIN THIS EVENING. LOW LEVEL SHEAR AND DYNAMICS SHOULD ADD TO THE
TORNADIC POTENTIAL LATE THIS AFTERNOON INTO THIS EVENING. BEST 0-3
KM VGP APPEARS TO BE WITH ANY STORMS THAT DEVELOP AHEAD OF THE FRONT
WITH A POTENTIAL TRANSFORMATION TO A LINEAR MODE AS CONVECTION FROM
FRONT RACES AHEAD OF BOUNDARY AS IT CROSSES FORECAST AREA. SPEED OF
SYSTEM MAY REDUCE PERIOD OF HEAVY RAINFALL BUT GIVEN CURRENT LEVEL
OF SATURATION IT WONT TAKE MUCH TO REINFORCE FLOODING THAT OCCURRED
THIS MORNING. WILL KEEP FLASH FLOOD WATCH IN PLACE OVERNIGHT FOR
ALL OF FORECAST AREA.
MUCH QUIETER WEATHER ON TAP AFTER TONIGHT. SOME POTENTIAL FOR WRAP
AROUND AND COLD POOL INSTABILITY SHOWERS IN NORTHWEST FLOW INTO
SUNDAY NIGHT THEN DRY UNTIL MIDWEEK. GFS STILL DEVELOPING HEALTHY
SYSTEM FOR WEDNESDAY INTO THURSDAY WHILE ECMWF BRINGS ONLY A MINOR
SYSTEM THROUGH. ENSEMBLES AND 84HR ETA ALSO SEEM TO SUGGEST GOOD
POTENTIAL FOR PRECIP. WILL ADD A BIT MORE PRECIP WORDING THAN
PREVIOUS PACKAGE BUT WILL CONTINUE TO DOWNPLAY POTENTIAL PER HPCS
PREHPD.
.ILX...FLOOD WATCH ENTIRE CWA
BARKER
Hazardous weather outlook, May 10, 2:32 PM CST, 4 hours 38 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT SAT MAY 10 2003
...A TORNADO OUTBREAK IS STILL EXPECTED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS LATE TODAY AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
AN OUTBREAK OF TORNADOES IS EXPECTED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. THERE REMAINS POTENTIAL
FOR SOME OF THESE TORNADOES TO BE STRONG AND VIOLENT. LARGE HAIL UP
TO BASEBALL SIZE AND THUNDERSTORM WINDS GREATER THAN 100 MPH WILL
ALSO BE POSSIBLE. A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT
WITH A COLD FRONT CROSSING THE AREA AND HUMID AIR IN PLACE ACROSS
ILLINOIS TO PRODUCE A POTENTIALLY DANGEROUS SITUATION LATE THIS
AFTERNOON AND EVENING. WINDS TURNING WITH HEIGHT WILL PRODUCE AN
ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF TORNADOES. RESIDENTS OF
CENTRAL AND SOUTHEAST ILLINOIS NEED TO BE WEATHER ALERT THIS AFTERNOON
AND BE PREPARED TO TAKE ACTION WHEN WARNINGS ARE ISSUED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
BARKER
Event by event
12 tornado, 3 hail, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Schuyler
- When
- May 10, 7:10 PM CST to 7:11 PM CST
- Where
- Schuyler County, 8 mi WSW of Rushville
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 10 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.067, -90.700
A tornado crossed into Schuyler County from Brown County (WFO LSX County Warning Area). It was only on the ground for a short distance before it lifted and dissipated. No damage or injuries were reported.
Tornado, Schuyler
- When
- May 10, 7:14 PM CST to 7:20 PM CST
- Where
- Schuyler County, 6 mi W of Rushville
- Rating
- F2
- Path length
- 6 mi
- Path width
- 150 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.117, -90.667
A tornado touched down 5.5 miles west of Rushville. It destroyed a house, as well as a barn. The tornado traveled to the northeast blowing down numerous trees and power lines. Also, numerous silos, barns and machine sheds were either damaged or destroyed. The tornado lifted and dissipated 3 miles north northwest of Rushville. No injuries were reported.
Thunderstorm Wind, Knox
- When
- May 10, 7:25 PM CST
- Where
- Knox County, Galesburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.950, -90.367
Numerous large trees and tree limbs were blown down around town.
Tornado, Fulton
- When
- May 10, 7:32 PM CST to 7:35 PM CST
- Where
- Fulton County, 2 mi SW of Ipava
- Rating
- F1
- Path length
- 3 mi
- Path width
- 400 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.333, -90.350
A tornado touched down 2 miles southwest of Ipava. It traveled to the northeast and went through the middle of town, destroying the fire department as well as numerous trees, power lines, sheds and garages. Numerous homes sustained roof damage and one home had major damage. No injuries were reported.
Hail, Clay
- When
- May 10, 7:41 PM CST
- Where
- Clay County, 5 mi N of Louisville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.833, -88.500
Tornado, Fulton
- When
- May 10, 7:47 PM CST to 7:50 PM CST
- Where
- Fulton County, 1 mi S of Astoria
- Rating
- F1
- Path length
- 2.7 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.233, -90.350
A tornado touched down half a mile south of town then traveled east northeast. It destroyed several sheds and damaged a business. Numerous trees, tree limbs, power lines and power poles were blown down. No injuries were reported.
Hail, Effingham
- When
- May 10, 7:52 PM CST
- Where
- Effingham County, 7 mi S of Dieterich
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.967, -88.367
Hail, Jasper
- When
- May 10, 8:00 PM CST
- Where
- Jasper County, Newton
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.983, -88.167
Tornado, Mason
- When
- May 10, 8:12 PM CST to 8:20 PM CST
- Where
- Mason County, 2 mi NNE of Havana
- Rating
- F1
- Path length
- 8 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.333, -90.050
A tornado touched down in the Quiver Beach area. It destroyed a travel trailer and a garage. As the tornado traveled to the northeast it blew down numerous trees and power lines before lifting and dissipating. No injuries were reported.
Tornado, Mason
- When
- May 10, 8:33 PM CST to 8:36 PM CST
- Where
- Mason County, 2 mi SW of Manito
- Rating
- F2
- Path length
- 2.5 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.400, -89.800
A tornado touched down just southwest of Manito. As it traveled to the northeast it destroyed 4 homes, as well as power lines and trees. Twenty-four homes sustained minor to major damage. One elderly woman sustained minor injuries, a cut on her arm and bruises, while taking shelter in her walk-in pantry. No other injuries were reported.
Tornado, Mason
- When
- May 10, 8:38 PM CST to 8:42 PM CST
- Where
- Mason County, 1 mi E of Manito
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.417, -89.750
A tornado touched down east of Manito. It destroyed several barns, sheds and a garage. A couple of homes had minor damage. Also, numerous trees, power lines and power poles were blown down. No injuries were reported.
Tornado, Tazewell
- When
- May 10, 8:45 PM CST to 9:16 PM CST
- Where
- Tazewell County, 3 mi SW of South Pekin
- Rating
- F3
- Path length
- 17.5 mi
- Path width
- 440 yd
- Injuries
- 32 direct, 0 indirect
- Property damage
- $10 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.467, -89.683
This long track tornado first touched down 3 miles southwest of South Pekin and traveled to the northeast. It destroyed several homes before reaching the eastern sections of South Pekin where it intensified to F3 strength. The tornado destroyed 50 homes, caused minor to major damage on an additional 80 homes before exiting the town. As the tornado approached Morton, it weakened briefly but quickly intensified again as it crossed the intersection of I-74 and I-155. When it crossed the highways, 8 vehicles were damaged and one injury was sustained when a car was overturned by the tornado as it crossed I-74. It destroyed several three story apartment buildings and severely damaged several others in the complex. A couple of businesses in the area were destroyed as well. It then moved through several subdivisions, damaging over 100 homes, some severely. The tornado eventually weakened and lifted 2.5 miles north of Morton. In all, 32 people were injured by the tornado, three seriously, but they have since recovered.
Thunderstorm Wind, Fulton
- When
- May 10, 9:08 PM CST to 9:15 PM CST
- Where
- Fulton County, 2 mi S of Smithfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.433, -90.283
Tornado, Tazewell
- When
- May 10, 9:16 PM CST to 9:18 PM CST
- Where
- Tazewell County, 3 mi N of Morton
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.667, -89.450
After the long track tornado dissipated, another tornado formed 3 miles north of Morton and traveled to the northeast. Three homes sustained major damage as well as a business. No injuries were reported.
Tornado, Tazewell
- When
- May 10, 9:18 PM CST to 9:21 PM CST
- Where
- Tazewell County, 3 mi SE of Washington
- Rating
- F0
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.667, -89.367
A tornado first touched down in Tazewell County 3 miles southeast of Washington. It damaged a couple of homes and businesses, as well as blowing down numerous trees, power poles and power lines. The tornado then moved into Woodford County where it increased in intensity. No injuries were reported.
Tornado, Woodford
- When
- May 10, 9:21 PM CST to 9:36 PM CST
- Where
- Woodford County, 3 mi SW of Eureka
- Rating
- F2
- Path length
- 10.5 mi
- Path width
- 300 yd
- Injuries
- 4 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.683, -89.317
As the tornado crossed from Tazewell County into Woodford County it increased in intensity. It destroyed several homes, outbuildings and businesses along US 24 before clipping the northwestern side of Eureka damaging several homes there. As it traveled to the northeast, additional homes sustained damage as well as trees, power lines, power poles, sheds and outbuildings. It moved through the extreme northern portions of Roanoke before lifting and dissipating one mile north of Roanoke. Several homes in this area sustained damage. Overall, 4 people sustained minor injuries.
Tornado, Woodford
- When
- May 10, 9:25 PM CST to 9:35 PM CST
- Where
- Woodford County, 3 mi E of Eureka
- Rating
- F1
- Path length
- 8 mi
- Path width
- 200 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.717, -89.217
A tornado touched down east of Eureka, paralleling the track of the earlier tornado in Woodford County. It blew down numerous trees and power lines. Also, it destroyed several barns and out buildings and caused minor damage to a couple of homes. No injuries were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
- Flash Flooding and Flooding in Ohio, May 10, 2003$340,000 · 1.75 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354957, 5354787, 5354790, 5354788, 5354869, 5354789, 5354791, 5354868, 5354870, 5354871, 5354872, 5354873, 5354955, 5354874, 5354875, 5354954, 5354956.